Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2015, 7:46 PM CDT for Grant County, Roberts County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2015, 7:46 PM CDT (00:46 UTC)
- Expired
- Jul 5, 2015, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 7:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:22 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 5, 6:22 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 622 PM CDT SUN JUL 5 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 309 PM CDT SUN JUL 5 2015 CURRENT ANALYSIS SHOWS THE SURFACE LOW CENTERED OVER NORTHEAST COLORADO/SOUTHWEST NEBRASKA...WITH THE FRONT EXTENDING FROM ABOUT PIERRE TO ABERDEEN TO GRAND FORKS. DEWPOINTS RANGE FROM THE MID 60S TO LOW 70S AHEAD OF THE FRONT...AND CURRENT ML CAPE VALUES HAVE RISEN TO OVER 2000 J/KG THIS AFTERNOON. ALOFT...A 100+ KT JET STREAK IS TRACKING ACROSS NORTHERN NORTH DAKOTA AND MODERATE TO STRONG VORTICITY ADVECTION IS EXPECTED AHEAD OF AN APPROACHING 500 MB TROUGH...WITH THE BEST FORCING BETWEEN 00Z-06Z. STORM MODE STILL REMAINS SOMEWHAT UNCERTAIN. HODOGRAPHS SHOW NICE CURVATURE IN THE LOW LEVELS OUT AHEAD OF THE FRONT...BUT IT APPEARS THAT MOST CONVECTION WILL BE BEHIND THE BOUNDARY WHERE HODOGRAPHS BECOME MORE STRAIGHT LINE. HI RES MODELS ARE STILL SUGGESTING ISOLATED SUPERCELLS FORM A MULTICELL LINE AND TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. MODEL DCAPE REMAINS QUITE HIGH...SO DAMAGING WINDS ARE CERTAINLY A THREAT...ALONG WITH LARGE HAIL. HEAVY RAIN ALSO REMAINS A CONCERN GIVEN PWATS AHEAD OF THE FRONT WILL BE GREATER THAN 2 INCHES. THE LESSER THREAT LOOKS TO BE ANY SORT OF TORNADIC DEVELOPMENT...HOWEVER CANNOT RULE OUT AN ISOLATED SPIN UP ALONG THE LINE OF STORMS TONIGHT. SHOWERS AND THUNDERSTORMS MAY LINGER INTO MONDAY MORNING ACROSS THE EASTERN CWA...BUT A MUCH DRIER AIRMASS WILL MOVE IN DURING THE AFTERNOON HOURS. IN FACT...BL DEWPOINTS ARE PROGGED TO BE IN THE 40S MONDAY AFTERNOON. THE AIRMASS SLOWLY MOVES EAST ON TUESDAY...MARKING THE RETURN OF SOUTHERLY WINDS AND THUNDERSTORM CHANCES LATE TUESDAY NIGHT. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN JUL 5 2015 EXTENDED PERIOD STARTS OFF WITH SHORTWAVE ENERGY TRACKING INTO THE WESTERN DAKOTAS. EC IS A BIT MORE AGGRESSIVE WITH QPF AND SUGGESTING A MORE ACTIVE SYSTEM COMPARED TO THE GFS. DID NOT STRAY TOO FAR FROM SUPERBLEND POPS WHICH LIMITS CHANCES TO THE WESTERN CWA. PERIOD THEN LOOKS MOSTLY DRY UNTIL PERHAPS THE FIRST PART OF THE WEEKEND WHEN MODELS TRY TO BRING ADDITIONAL SHORTWAVE ENERGY INTO THE AREA. 850 MB TEMPS GET RATHER WARM THROUGH THE END OF THE WEEK INTO SATURDAY. BUMPED UP HIGHS JUST ANOTHER DEGREE OR TWO. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 619 PM CDT SUN JUL 5 2015 A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OVER THE REGION THIS EVENING...WITH SHOWERS AND STORMS IN ITS VICINITY. SOME POSSIBLY SVR AT KPIR/KATY. OVERALL THOUGH VFR CONDITIONS ARE EXPECTED EXCEPT DURING ANY THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...TMT AVIATION...TDK
Hazardous weather outlook, Jul 5, 4:27 AM CDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 427 AM CDT SUN JUL 5 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 427 AM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG STORMS WILL CONTINUE EAST OF THE JAMES VALLEY EARLY THIS MORNING. A FEW WEAK STORMS WILL ALSO DRIFT OUT OF NORTH DAKOTA LATER THIS MORNING. SEVERE WEATHER LOOKS MUCH MORE LIKELY LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS WITH STRONG WINDS AND HAIL THE MAIN THREAT. HEAVY RAIN IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 5, 3:46 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 5 NNE SANSARC 44.57N 100.99W
07/04/2015 E2.50 INCH STANLEY SD PUBLIC
HAIL LASTED 5-10 MINUTES AND TOOK SOME STEMS AND LEAVES
OFF SOME PLANTS
&&
EVENT NUMBER ABR1500526
VIPONDLocal storm report, Jul 5, 4:09 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 11 N SANSARC 44.66N 101.03W
07/04/2015 E1.50 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1500527
VIPONDLocal storm report, Jul 5, 4:44 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
444 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL 8 ENE LOWRY 45.37N 99.84W
07/04/2015 E1.00 INCH WALWORTH SD PUBLIC
HAIL LASTED 15 MINUTES AND STRIPPED SOME LEAVES OFF
TREES
&&
EVENT NUMBER ABR1500528
VIPONDLocal storm report, Jul 5, 5:00 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL NORTHVILLE 45.16N 98.58W
07/05/2015 E1.00 INCH SPINK SD TRAINED SPOTTER
HAIL DAMAGED SOME TOMATO PLANTS AT RESIDENCE IN
NORTHVILLE AND A CORN CROP JUST NORTH OF TOWN
&&
EVENT NUMBER ABR1500529
VIPONDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 51 min |
| Jul 5, 8:58 PM CDT | Flash Flood Watch | ABR | Clark, Codington, Deuel, Grant, Hamlin | 6 hr |
| Jul 5, 9:12 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 63 min |
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 22 min |
| Jul 5, 10:28 PM CDT | Flash Flood Warning | ABR | Codington, Deuel, Hamlin | 6 hr |
| Jul 6, 4:37 AM CDT | Flash Flood Warning | ABR | Codington, Deuel, Hamlin | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.